My father ended up in the hospital after dialysis Friday night. His heartrate was up to 130. He does have heart problems and a pace maker. We were in the emergency room all night and his heart rate came down eventually. They did serveral tests but they couldn’t find anything wrong so he came home Sat afternoon. His blood pressure was also low for him (107 over 46). He’s going in this week for another stress test - he just had one about a month ago and they said his heart was fine.
Since we’ve been doing home hemo the Dr has taken him off 1 of his 3 blood pressure meds since his blood pressure been going down and the Dr increased his dry weight by a 1/2 a kilo. His weight when he came off Fri was 2 tens of a kilo low 62.3 instead of 62.5.
It’s very stressful…I worry that I’m doing something wrong. Any thoughts on what could cause the rapid heartbeat?
Was he seen in the hospital by a cardiologist? Does he have atrial fibrillation? Is his pacemaker working correctly? Does he have left ventricular hypertrophy (LVH)? LVH is a common problem in dialysis patients, especially those that are older. LVH can cause atrial fibrillation (rapid heartbeats). Getting more dialysis, especially long nocturnal hemodialysis, seems to improve LVH.
What medications is he on? Are those the best medications to protect his heart?
How are his labs? A high potassium can cause a rapid heartbeat. It also causes muscle weakness which he might notice in his legs when walking.
Is he “too dry?” Dry weight is an estimate. Did the doctor think that he could be getting dehydrated during dialysis? If he has had a better appetite and has been eating more recently, it’s possible his dry weight should be increased more than .5 kg.
An associated question would be why did the dialysis machine take off an extra .2 kg? Does anything need to be changed in the machine’s settings so the correct amount of fluid (not too much or too little) is removed?
I’d suggest talking with his nephrologist and home training nurse. Here’s an article that you might want to share with them: